Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO

June 19, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2008, 8:26 AM MDT for Elbert County, Lincoln County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 8:26 AM MDT (14:26 UTC)
Expired
Jun 19, 2008, 8:57 AM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 191426
SVRBOU
COC039-073-191500-
/O.NEW.KBOU.SV.W.0055.080619T1426Z-080619T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
826 AM MDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 AM MDT

* AT 826 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES WEST OF LIMON...MOVING EAST AT 28 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3930 10365 3911 10364 3921 10400 3933 10399
TIME...MOT...LOC 1426Z 281DEG 24KT 3924 10391

$$
BAKER
2 follow-up statements
000 
WWUS55 KBOU 191449
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
849 AM MDT THU JUN 19 2008

COC039-073-191500-
/O.CON.KBOU.SV.W.0055.000000T0000Z-080619T1500Z/
LINCOLN CO-ELBERT CO-
840 AM MDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

AT 840 AM MDT...THE SEVERE THUNDERSTORM DETECTED BY NATIONAL WEATHER 
SERVICE DOPPLER RADAR OVER EASTERN ELBERT COUNTY HAS WEAKEN IN THE 
PAST SEVERAL MINUTES.  THIS STORM HAS HAD A HISTORY OF PULSING UP 
AND DOWN...AND THEREFORE RE-STRENGTHENING IS ANTICIPATED. THIS STORM 
MAY STILL PRODUCE PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL. THIS IS 
LOCATED 8 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 27 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIMON.

HAIL UP TO ONE-HALF INCH IN DIAMETER HAS BEEN REPORTED BY WEATHER 
SPOTTERS IN EAST CENTRAL ELBERT COUNTY WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3930 10365 3911 10364 3921 10400 3933 10399 
TIME...MOT...LOC 1440Z 280DEG 47KT 3921 10373

$$
BAKER
000
WWUS55 KBOU 191457
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
857 AM MDT THU JUN 19 2008

COC039-073-191504-
/O.CAN.KBOU.SV.W.0055.000000T0000Z-080619T1500Z/
LINCOLN CO-ELBERT CO-
854 AM MDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT AND
CENTRAL LINCOLN COUNTIES IS CANCELLED...

THE THUNDERSTORM MOVING OVER EAST CENTRAL LINCOLN COUNTY AT 28 
MPH...HAS CONTINUED TO WEAKEN AND THEREFORE WAS NO LONGER SEVERE.  
HOWEVER SOME STRENGTHENING MAY STILL OCCUR WITH THIS STORM AS IT 
TRACKS ACROSS CENTRAL LINCOLN COUNTY.   

LAT...LON 3930 10365 3911 10364 3921 10400 3933 10399
TIME...MOT...LOC 1454Z 281DEG 24KT 3920 10367

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:22 PM MDT, 17 hours 4 minutes earlier.

Area forecast discussion, Jun 18, 3:22 PM MDT, 17 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT WED JUN 18 2008

.SHORT TERM...WEAK SHORTWAVE MOVING INTO CENTRAL HIGH PLAINS WITH
TAIL END OF WAVE ACROSS NORTHERN COLORADO. FIRST BATCH OF CONVECTION
DEVELOPED ACROSS LINCOLN COUNTY AS MAIN WAVE PASSED EASTERN PLAINS.
ANOTHER BATCH OF CONVECTION CURRENTLY ACROSS NORTHERN LARIMER AND
NORTHWEST WELD WITH ISOLATED HIGH BASED CELLS OVER MOUNTAINS AND
FOOTHILLS. AT THE SURFACE...NORTHEAST SURGE PASSED ACROSS PLAINS AND
BROUGHT 40 DEGREE DEWPOINTS TO THE FOOTHILLS. BEST LOW LEVEL
MOISTURE EAST OF A FORT MORGAN TO LIMON LINE WHERE DEWPOINTS
CURRENTLY IN THE 50S. SEVERE TSTM WATCH CURRENTLY IN EFFECT THROUGH
03Z FOR FAR EASTERN PLAINS IN AREA OF THE HIGHER DEWPOINTS. WILL
KEEP THE HIGHER POPS ACROSS FAR EASTERN ZONES THIS EVENING...LOWER
POPS ELSEWHERE. ACTIVITY SHOULD END MOST AREAS BY MIDNIGHT AS THE
TAIL END OF SHORTWAVE MOVES EAST OF AREA. COULD SEE SOME STORMS
LINGERING OVER THE FAR EASTERN ZONES PAST MIDNIGHT. MODELS SHOW SOME
SORT OF MCS DEVELOPING EAST OF COLORADO AFTER MIDNIGHT. COULD SEE
SOME SORT OF BOUNDARY MOVE WEST INTO THE COLORADO PLAINS AND BRING
HIGHER DEWPOINTS INTO AREA. THIS SHOWN ON THE BOUNDARY LAYER WIND
AND HUMIDITY PROGS. WILL ADD SOME FOG TO THE FAR EASTERN ZONES LATE
TONIGHT INTO EARLY MORNING. COULD SEE SOME FOG FURTHER WEST. BUT
MODELS SUGGEST DRAINAGE WINDS DEVELOPING...SO WILL HOLD OFF FOR NOW.
ON TUESDAY...UPPER LEVEL RIDGE REMAINS OVER GREAT BASIN WITH
NORTHWEST FLOW ALOFT ACROSS AREA. NAM QG VERTICAL VELOCITY PROGS
SUGGEST SOME ASCENT MOVING ACROSS PLAINS AREA AFTER 18Z. WILL LEAVE
THE BLANKET 20 POPS FOR NOW...AS MODELS NOT SHOWING ANY FOCUS WHICH
COULD HELP IN ADDITIONAL STORM DEVELOPMENT. GUIDANCE VALUES SHOWING
HIGHS IN THE LOWER TO MID 80S ACROSS PLAINS...WHICH SEEMS
REASONABLE. SHAVED OFF A FEW DEGREES FROM TEMPERATURE GRIDS WHICH
SEEMED A BIT HIGH.

.LONG TERM...AN UPPER LEVEL RIDGE OVER NRN MX WILL ALLOW FOR
NORTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE CWFA THURSDAY NIGHT.
LOW LEVEL MOISTURE FOLLOWING A WEAK FRONTAL SURGE WILL ALLOW FOR A
GOOD POOL OF INSTBY.  INTERACTIVE SOUNDINGS FOR LATE THURSDAY AFTN
INDICATE CAPES FM 1200-1900 J/KG AT LIMON AND AKRON RESPECTIVELY.
THE CAPES ARE MUCH LOWER ACROSS THE URBAN CORRIDOR.  BEST POTENTIAL
FOR STORMS WOULD APPEAR TO BE EAST OF THE URBAN CORRIDOR THURSDAY
EVENING.  THE RIDGE IS PROGGED TO BUILD OVER THE WEST WITH ITS AXIS
EASTERN CO BY SUNDAY.  AS A RESULT...THE FLOW ALOFT WILL WEAKEN WITH
WARMER TEMPERATURES AND STRONGER SUBSIDENCE IN THE UPPER LEVELS.
OVERALL WL CONTINUE TO THE MENTION OF ISOLD AFTN/EVNG POPS FOR THE
CWFA EACH DAY.  BEST CHC FOR STORMS WOULD APPEAR TO BE OVER THE FAR
ERN PLAINS.

&&

.AVIATION...ISOLATED THUNDERSTORMS STILL POSSIBLE THROUGH 05Z ACROSS
LOCAL AIRPORTS. THE MAIN THREATS WILL BEING LIGHTNING AND WIND GUSTS
TO 30 KNOTS. EASTERLY SURGE EXPECTED TO MOVE ACROSS AREA BETWEEN 06Z
AND 12Z. VFR CONDITIONS SHOULD PREVAIL...BUT MVFR CEILINGS A
POSSIBILITY. ISOLATED STORMS A POSSIBILITY AFTER 18Z...WITH GUSTY
WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jun 19, 5:45 AM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
545 AM MDT THU JUN 19 2008

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
545 AM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY
TODAY. THE STORMS WILL BE MOST NUMEROUS ON THE PLAINS THIS
AFTERNOON. THERE IS A CHANCE OF SEVERE THUNDERSTORMS EAST OF A LINE
FROM FORT MORGAN TO ELBERT THIS AFTERNOON AND EVENING. THE MAIN
THREAT IS LARGE HAIL UP TO GOLF BALL SIZE...THOUGH DAMAGING WINDS
AND HEAVY RAINFALL ARE ALSO POSSIBLE.

A WEAK UPPER LEVEL TROUGH WILL ENHANCE THUNDERSTORM ACTIVITY
TODAY...THOUGH LIMITED MOISTURE WILL REDUCE THE SEVERE WEATHER
THREAT ALONG THE FRONT RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR THE FORECAST AREA THROUGH MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON.

GIMMESTAD/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:59 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.